Hail, Campbell
- When
- July 2, 6:35 PM MST
- Where
- Campbell County, 17.06 mi SSW of Savageton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -105.960
A supercell thunderstorm produced quarter sized hail across southwestern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm produced quarter sized hail across southwestern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:55 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT WED JUL 2 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT LOCATED FROM SOUTHERN NEB INTO EASTERN WY. UPPER LEVEL ANALYSIS SHOWS FLATTENED RIDGE CENTERED ACROSS THE NORTHERN ROCKIES...WITH IMBEDDED SHORTWAVE ENERGY CROSSING THE REGION. SKIES ARE PARTLY TO MOSTLY CLOUDY WITH TEMPS ONLY IN THE 60S TO MID 70S. SMOKE FROM FIRES IN SOUTH CENTRAL CANADA WILL LINGER ACROSS THE AREA INTO TONIGHT...BUT SHOULD NOT REALLY GET ANY WORSE AND WILL LIKELY IMPROVE SOME AS WINDS SHIFT TO THE EAST AND SOUTHEAST TONIGHT. KUDX RADAR SHOWING ONE BAND OF SHOWERS AND STORMS MOVING OUT OF SOUTH CENTRAL SD...WHILE NEW ACTIVITY DEVELOPS FURTHER WEST ACROSS THE BLACK HILLS AREA AND EASTERN WY. UNSETTLED WX WILL CONTINUE ACROSS THE AREA INTO TONIGHT AS FRONT STALLS OUT ACROSS THE CENTRAL PLAINS. NEAR ZONAL FLOW ALOFT OVER THE REGION WILL BRING ADDITIONAL UPPER LEVEL DISTURBANCES OVER THE AREA THROUGH THURSDAY. BETTER CHANCES FOR PCPN WILL BE ACROSS NORTHEAST WY AND SOUTHWEST SD IN CLOSER VICINITY OF THE FRONTAL BOUNDARY AND AVAILABLE INSTABILITY. THE INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP ACROSS NORTHEAST WY AND POSSIBLY SOUTHWEST SD LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...BUT CANNOT RULE OUT AN ISOLATED TORNADO DEVELOPING AS WELL ACROSS NORTHEAST WY. LOWS TONIGHT WILL BE IN THE LOW TO MID 50S...WITH SOME 40S OVER THE HILLS. COOL CONDITIONS WILL CONTINUE ON THURSDAY AS RIDGE BEGINS TO BUILD AGAIN ACROSS THE NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND LOWER 80S...WARMEST ACROSS NORTHEAST WY. NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING WEAK UPPER LEVEL DISTURBANCES OVER THE AREA. THIS COMBINED WITH COOL AIR ALOFT AND STEEP MID LEVEL LAPSE RATES WILL RESULTED IN AT LEAST ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE CWA. MAIN CHANCES FOR ANY PCPN WILL BE ACROSS NORTHEAST WY AND SOUTHWESTERN SD. THIS ACTIVITY SHOULD BE DIURNAL IN NATURE AND DISSIPATE IN THE EVENING. WILL BEGIN TO SEE WARMUP ON FRIDAY AS BUILDING RIDGE SHIFTS SLOWLY TO THE EAST. HIGHS WILL BE BACK IN THE 80S AND 90S...WARMEST ACROSS NORTHEAST WY AND SOUTHWEST SD. IT WILL BE DIFFICULT TO GET ANY STORMS GOING ON FRIDAY WITH WARMER AIR ALOFT CAPPING THE ATMOSPHERE. HOWEVER...THE CAP MAY ERODE ENOUGH TO LET A STORM OR TWO FIRE OVER THE HILLS IN THE AFTERNOON...ESPECIALLY THE CENTRAL AND SOUTHERN HILLS. EXTENDED...UPPER LEVEL TROF WILL FLATTEN THE UPPER RIDGE ACROSS THE NORTHERN PLAINS ON SATURDAY...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE AREA THROUGH SUNDAY. UPPER RIDGE BUILDS BACK INTO THE AREA FOR EARLY NEXT WEEK...WITH DRY CONDITIONS EXPECTED. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE AVERAGE THROUGH THE EXTENDED PERIOD. && .AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON. MVFR VSBY CAUSED BY SMOKE IN THE AREA FROM CANADA WILL LINGER THROUGH THE AFTERNOON HOURS BEFORE WINDS GRADUALLY SWITCH TO THE EAST AND SOUTHEAST TONIGHT...BRINGING BACK VFR CONDITIONS. OTHERWISE SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH MVFR CONDITIONS IN AND NEAR ANY STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 451 AM MDT WED JUL 2 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 451 AM MDT (551 AM CDT) WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA. THERE IS A SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON AND EVENING... PRIMARILY ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY...BUT SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100717, 100718, 100719.